Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 305, NWS Omaha, NE

August 20, 2002Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 20, 2002, 6:14 AM CDT for Sarpy County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 6:14 AM CDT (11:14 UTC)
Expired
Aug 20, 2002, 6:45 AM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Sarpy County, NE

The radar

The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:20 AM CDTHail 1.25Papillion, NEHail up to 1.25 inches in diameter was reported from Papillion through Bellevue then to south of Offutt Afb.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS53 KOAX 201114
SVROMA
NEC153-201145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
612 AM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARPY COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 645 AM CDT

* AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER SPRINGFIELD...OR ABOUT 12
  MILES SOUTHWEST OF OMAHA.  MOVEMENT WAS EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  BELLEVUE...PAPILLION
  OFFUTT AFB

LARGE HAIL TO ONE INCH IN DIAMETER IS LIKELY WITH THIS STORM. GO TO 
A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS 
AND GLASS DOORS.

LAT...LON 4121 9621 4105 9623 4105 9588 4118 9588

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:55 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 20, 4:55 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 AM CDT TUE AUG 20 2002

ABBREVIATED DISCUSSION THIS MORNING DUE TO ONGOING WEATHER.  CURRENT
SMALL MCS OVER SERN NEB/SWRN IA IS OCCURRING ON THE NOSE OF A 30-40
KT LOW-LEVEL JET IN AN AXIS OF RETURNING DEEPER MOISTURE (SEE 00Z
TOP SOUNDING).  AT 09Z, A DEEPENING SURFACE LOW WAS OBSERVED OVER
NERN WY WITH AN ATTENDANT WARM FRONT THAT EXTENDED SEWD THRU SWRN
NEB INTO NERN KS.

ONGOING CONVECTION WILL BEGIN TO DISSIPATE LATER THIS MORNING WITH
THE WEAKENING OF THE NOCTURNAL LOW-LEVEL JET.  CONTINUED WARM
ADVECTION N OF THE LIFTING SURFACE WARM FRONT AND RESIDUAL OUTFLOW
BOUNDARIES INDICATE THE POTENTIAL FOR ADDITIONAL AFTERNOON
CONVECTION.  OVERNIGHT, A SHORTWAVE CURRENTLY OVER AZ (PER LATEST
WATER VAPOR IMAGERY) AND ENHANCED WARM/MOIST ADVECTION ALONG A 50-60
KT LOW-LEVEL JET ARGUE FOR HIGH CHANCE/LIKELY POPS.  MUCH OF CWFA
WILL LIKELY BE CAPPED ON WEDNESDAY, WITH THE EXCEPTION OF OUR NRN
ZONES IN THE VICINITY OF A SURFACE BOUNDARY.  THEREAFTER, FRONTAL
BOUNDARY WILL REMAIN IN THE AREA THROUGH THE END OF THE WORK WEEK
WITH A CONTINUED CHANCE OF THUNDERSTORMS.  LITTLE OR NO CHANGES WERE
MADE TO THE EXTENDED FORECAST.

.OMA...NONE.
MEAD

In the hours before

Local storm report, Aug 20, 2:12 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 AM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 AM    (LNK)LINCOLN ARPT         NE   .75 INCH HAIL
08/20/02   LANCASTER                      ASOS OBSERVATION
Special weather statement, Aug 20, 5:35 AM CDT, 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT TUE AUG 20 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER NORTHEAST NEBRASKA.

ONGOING THUNDERSTORMS WILL CONTINUE TO WEAKEN WHILE MOVING EAST
INTO CENTRAL IOWA AND MISSOURI THIS MORNING.  ALTHOUGH HEAVY
RAINFALL IS POSSIBLE...NO SEVERE WEATHER IS EXPECTED.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE BY THIS
AFTERNOON OR EVENING...IN THE VICINITY OF A WARM FRONT THAT WILL
BE LIFTING NORTH THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA.
THE MOST LIKELY AREA FOR REDEVELOPMENT IS OVER FAR NORTHEAST
NEBRASKA...NORTH OF A NELIGH TO PENDER LINE.  INCREASING AMOUNTS
OF INSTABILITY AND WIND SHEAR SUGGEST SEVERE WEATHER IS
POSSIBLE...WITH LARGE HAIL DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY HAZARDS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT AS
AN UPPER AIR DISTURBANCE APPROACHES FROM THE WEST.  ALTHOUGH
ISOLATED OCCURRENCES OF LARGE HAIL OR STRONG WINDS IS POSSIBLE...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

THE FRONT IS FORECAST TO BECOME NEARLY ACROSS NORTHERN NEBRASKA
OR SOUTHERN SOUTH DAKOTA BY WEDNESDAY.	THERE WILL BE A CONTINUED
RISK OF SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE
FRONT...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:29 PM CDTSevere Thunderstorm WarningOAXOtoe31 min
Aug 19, 8:00 PM CDTSevere Thunderstorm WarningOAXOtoe30 min
Aug 19, 8:06 PM CDTSevere Thunderstorm WarningOAXLancaster54 min
Aug 19, 8:31 PM CDTSevere Thunderstorm WarningOAXOtoe59 min
Aug 19, 8:41 PM CDTSevere Thunderstorm WarningOAXJohnson64 min
Aug 19, 9:32 PM CDTSevere Thunderstorm WarningOAXOtoe43 min
Aug 20, 1:27 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster33 min
Aug 20, 1:58 AM CDTSevere Thunderstorm WarningOAXLancaster32 min
Aug 20, 2:05 AM CDTSevere Thunderstorm WarningOAXOtoe40 min
Aug 20, 2:30 AM CDTSevere Thunderstorm WarningOAXLancaster30 min
Aug 20, 2:45 AM CDTSevere Thunderstorm WarningOAXOtoe45 min
Aug 20, 3:05 AM CDTSevere Thunderstorm WarningOAXLancaster25 min
Aug 20, 4:05 AM CDTFlash Flood WarningOAXOtoe6 hr
Aug 20, 5:48 AM CDTSevere Thunderstorm WarningOAXSarpy27 min
Aug 20, 6:49 AM CDTSevere Thunderstorm WarningOAXCass41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.